West Virginia, 2023Flash Flooding and Flood in West Virginia, August 29, 2023
August 29, 2023 · NWS RLX · 4 events in 3 counties and zones
After major flash flooding took place across parts of the state the day before, additional flash flooding occurred on the afternoon of August 29th in Harrison County. Showers and a few embedded thunderstorms passed through parts of north central West Virginia as sufficient tropical moisture festered over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $709,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After major flash flooding took place across parts of the state the day before, additional flash flooding occurred on the afternoon of August 29th in Harrison County. Showers and a few embedded thunderstorms passed through parts of north central West Virginia as sufficient tropical moisture festered over the area. This led to locally very heavy rainfall in parts of Harrison and Taylor Counties.
Harrison County felt the brunt of the urban flash flooding on this day, with over a dozen road closures and at least 11 homes suffering major damage. A townhome apartment complex in Bridgeport sustained minor to major flooding in the first floor of the homes, with restoration assistance needed from professional cleaners and other vendors. Even beyond the 29th, crew from the West Virginia Department of Highways were busy handling washed out roads and culvert replacements as a result of the inundating water from the rising creeks and streams.
Precipitation largely tapered down after midnight as drier air filtered in and precipitable water values substantially dropped off.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 29, 1:02 PM EST, 56 minutes earlier.
Area forecast discussion, Aug 29, 1:02 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
202 PM EDT Tue Aug 29 2023
.SYNOPSIS...
Broad synoptic ascent aloft, an inverted surface trough and
strong moisture gradient yields unsettled weather through
tonight. High pressure brings dry weather thereafter.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 1227 PM Tuesday...
Frontal boundary stalled out across southern/eastern zones at the
start of this period. Along/east of this boundary, much higher PW
air in place as witnessed by satellite estimates, generally around
or slightly higher than 1.5 inches, while to the north and west of
the boundary, values quickly drop off, to around 0.75 inches or
less. The boundary, and weak waves of low pressure will interact to
produce scattered showers and storms, particularly this afternoon
and evening, aided by peak heating. Storms will be overall slow to
move once again owing to light flow, and this combined with the
already wet soils in several locations from rainfall on Monday, will
create a risk for flash flooding, particularly with FFG around or
slightly over an inch in an hour in spots. Although widespread
severe is not anticipated, a storm with strong downdraft potential
cannot be completely ruled out during the period.
Precipitation will taper off late tonight, with areas of fog or low
stratus expected. Otherwise, Wednesday is shaping up to be a decent
day overall, as frontal boundary kicks off to our east in the
morning, along with upper trough moving through the region,
resulting in drier and cooler weather as of late.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 200 PM Tuesday...
Key Point:
* High pressure brings dry weather late this week, while Idalia
passes by to the southeast.
The tropical system Idalia is projected to already be onshore
Wednesday night, then weaken as it gravitates up through the coastal
southeast US states. With a mid-level trough over the northeast US
and ridging nosing in from the west, Idalia is expected to pass
southeast of the CWA on Thursday and then shift off the Carolina
coast on Friday. While increased cloud cover will be possible as the
system moves by, an area of surface high pressure building in from
the northwest is expected to maintain dry conditions across the CWA
through the end of the work week.
Temperatures will be below normal on Thursday, with highs likely
remaining in the 70s in the lowlands and 60s to mid 70s along the
mountains. Temperatures then trend warmer as an upper ridge builds,
resulting in near normal highs for Friday.
Thursday night will be cool, with lows in the 40s to mid 50s. A
combination of calm, cool, and clear conditions should
facilitate the formation of river valley fog overnight into
early Friday morning.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 1250 PM Tuesday...
Key Points:
* A stretch of drier weather persists this weekend through early
next week.
* Temperatures become hot early next week.
High pressure is expected to remain in control at the surface this
weekend into early next week, while a ridge builds overhead. Models
indicate a shortwave may brush past the northern fringe of the CWA
this weekend, then upper ridging becomes centered over the region
through the first half of the new work week. This is expected to
result in a stretch of drier weather throughout the long term
forecast period.
Temperatures should be near normal at the start of the holiday
weekend. Warmer air advects into the area as the upper ridge
builds allowing temperatures to rise above normal by Labor Day
and then remain hot into the new work week.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 130 PM Tuesday...
Areas of MVFR cigs continue to linger, mainly south/east of the
Ohio River. In addition, scattered showers and storms have
formed, and will continue through at least 04-06Z Wednesday,
with brief IFR/LIFR restrictions, and gusty winds. After
04-06Z, areas of IFR/LIFR and local VLIFR fog and stratus are
expected, particularly south/east of the Ohio River, lingering
through at least 13Z when a gradual return to VFR is expected.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and category impacts from heavy
showers/thunderstorms may vary this afternoon/evening.
Development and restrictions associated with fog or stratus
overnight may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M M M H H H H M M M H H
EKN CONSISTENCY H H H H H M H M M M M M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY L H H H H H M H H H L M
AFTER 18Z WEDNESDAY...
IFR possible in fog and stratus Thursday morning, and then
valley fog Friday and Saturday mornings.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through late tonight for WVZ015-016-018-025>032-
039-040-515>523-525-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...SL/JLB
NEAR TERM...SL
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...SLHazardous weather outlook, Aug 29, 3:53 AM EST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
453 AM EDT Tue Aug 29 2023
KYZ101>103-OHZ066-067-075-076-083>087-WVZ009>011-300900-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Wood-Pleasants-Tyler-
453 AM EDT Tue Aug 29 2023
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio and northern West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ015-016-018-025>032-039-040-515>523-525-526-300900-
Kanawha-Roane-Calhoun-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Northwest Randolph-Southeast Randolph-
453 AM EDT Tue Aug 29 2023
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for portions of central,
northeast, northern, southeast and southern West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ105-VAZ003-004-WVZ005>008-013-014-017-019-020-024-033-034-524-
300900-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-
Putnam-Wirt-Ritchie-Doddridge-Mingo-McDowell-Wyoming-
Southeast Pocahontas-
453 AM EDT Tue Aug 29 2023
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of central, northeast,
northern, southern and western West Virginia.
.DAY ONE...Today and Tonight.
Slow moving showers and storms producing locally heavy rain may
yield isolated high water issues today into tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 29, 1:31 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
231 PM EDT Tue Aug 29 2023
WVZ525-526-291930-
Northwest Randolph-Southeast Randolph-
231 PM EDT Tue Aug 29 2023
...STREAMS NEAR BANKFULL ACROSS SOUTHWESTERN RANDOLPH COUNTY...
Locations impacted include...
Mill Creek, Dailey, and Huttonsville.
Heavy rain will cause streams to reach bankfull and could cause
ponding of water on roadways and flooding in low-lying areas.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3874 7982 3855 8006 3859 8014 3884 7991
TIME...MOT...LOC 1831Z 240DEG 49KT 3866 7999
25
Event by event
2 flash flood, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Upshur
- When
- August 29, 1:58 PM EST
- Where
- Upshur County, 0.88 mi NW of Rock Cave
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.840, -80.340
One tree was blown down across Shelbyville Road in Rock Cave. The tree took down a power line as well.
Flash Flood, Harrison
- When
- August 29, 3:50 PM EST to 6:35 PM EST
- Where
- Harrison County, 0.23 mi NNW of Glen Falls to 0.19 mi NW of Alpha
- Cause
- Heavy Rain
- Property damage
- $700,000
- Reported by
- Emergency Manager
- Coordinates
- 39.303, -80.331
Multiple areas within Harrison County observed flooded roadways, including Bridgeport, Clarksburg, Stonewood, and Anmoore. Water rescues were conducted along Anmoore Road in Anmoore and along Hawk Highway in Lost Creek due to the bad road conditions. Due to the high water, over a dozen roads were closed for a period of time.
At least 11 homes suffered major flooding damage in the county, including the Willow Greene neighborhood. This Bridgeport apartment complex observed water damage to the first floor of the townhomes, with many residents having to throw out furniture and prized possessions. Professional cleaners and restoration vendors were called to the complex to help with the clean up process. Over 100 more homes were affected by flooding as well. Crews from the West Virginia Department of Highways continued to handle shoulder washouts, pipe cleanups, and stone placements in culverts days after the heavy rainfall event.
Flash Flood, Taylor
- When
- August 29, 5:00 PM EST to 7:45 PM EST
- Where
- Taylor County, 1.37 mi SSW of Coffman to 0.88 mi NE of Blueville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.361, -80.058
In the Grafton area, two roads were temporarily closed as a result of high water. These included Yates Avenue and Newlon Street near the Northwestern Turnpike.
Flood, Harrison
- When
- August 29, 7:00 PM EST to 11:46 PM EST
- Where
- Harrison County, 1.04 mi NE of Glen Falls to 0.21 mi WSW of Rider
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.309, -80.315
Ongoing flooding continued along Hawk Highway in Lost Creek into the evening as high water slowly receded. The Bridgeport area also continued to see high water concerns after showers and storms finally departed out of Harrison County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Idaho, August 29, 2023$28,000 · 68 kt wind · 34 events
- Tornadoes and Tropical Storm in Georgia, August 29 to 30, 2023EF1 · 22 events
- Tropical Storm and Storm Surge in Florida, August 29, 2023$35,000 · 4 events
- Damaging Winds and High Wind in Montana, August 29 to 30, 202364 kt wind · 18 events
- Drought in Oklahoma, August 29 to 31, 202315 events
- Storm Surge and Tropical Depression in Florida, August 29 to 30, 202313 events
- Damaging Winds in Montana, August 29, 2023$15,000 · 52 kt wind · 3 events
- Drought in Iowa, August 29 to 31, 20239 events
- Drought in Texas, August 29 to 31, 20235 events
- Dense Smoke in South Dakota, August 29 to 30, 20234 events
- Marine Tropical Storm in Gulf of Mexico, August 29, 20234 events
- Marine Tropical Depression in South Atlantic Coastal Waters, August 29 to 30, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128143, 1128124, 1128141, 1128149.